Alert archive / Virginia / Flash Flood Warnings in 1998

Flash Flood Warning 19, NWS Blacksburg, VA

February 4, 1998Montgomery County, Roanoke County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Feb 4, 1998, 8:27 AM EST for Montgomery County, Roanoke County, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 4, 1998, 8:27 AM EST (13:27 UTC)
Expired
Feb 4, 1998, 2:30 PM EST
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Montgomery County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 1.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 366 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
366 m²/s²
0-3 km storm-relative helicity
1277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 041328
FFWRNK
VAC023-121-161-163-530-678-770-775-041930-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
827 AM EST WED FEB 4 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 230 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN WEST CENTRAL VIRGINIA

   ...BOTETOURT COUNTY
   ...ROCKBRIDGE COUNTY

IN SOUTHWESTERN VIRGINIA

   ...MONTGOMERY COUNTY
   ...ROANOKE COUNTY
IN SOUTHWESTERN VIRGINIA THE INDEPENDENT CITY OF

   ...ROANOKE
   ...SALEM

IN WEST CENTRAL VIRGINIA THE INDEPENDENT CITY OF

   ...BUENA VISTA
   ...LEXINGTON

AT 826 AM DOPPLER RADAR SHOWED AN AREA OF HEAVY RAIN ALONG THE BLUE
RIDGE MOUNTAINS THAT EXTENDED FROM MONTGOMERY AND ROANOKE
COUNTIES...NORTHEASTWARD THROUGH BOTETOURT AND INTO ROCKBRIDGE
COUNTY. RAINFALL HAS BEEN NEAR AN INCH IN THESE AREAS IN THE PAST 3
HOURS. AN ADDITIONAL HALF INCH TO INCH IS POSSIBLE IN THE NEXT 3
HOURS. THIS IS EXPECTED TO CAUSE CREEKS AND SMALL STREAMS TO COME
OUT OF THEIR BANKS.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.

JACKSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Feb 4, 3:10 AM EST, 5 hours 17 minutes earlier.

Area forecast discussion, Feb 4, 3:10 AM EST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION...CORRECTED.
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 AM EST WED FEB 4 1998

MODELS IN GENERAL AGREEMENT...STORM OFF THE NC COAST TO CONTINUE TO
PULL NE. NEXT SRN SYSTEM DIGS FAR SOUTH INTO GULF AREA MOVING
SURFACE LOW TO FL AND OUT TO SEA. SOUNDE AND TIME SECTIONS SHOW WARM
AIR AT 750MB 2-3C SO WILL PROBABLY CONTINUE TO HAVE MIX BAG OF
WINTERY PRECIPITATION BUT MAINLY RAIN ACROSS THE MNTS POSSIBLY
CHANGING TO ALL SNOW LATE AFTERNOON AS AS 750 AIR COOLS. WITH LOW
QPF EXPECT LITTLE ADDITIONAL ACCUMULATIONS PERHAPS AS MUCH AS 1
INCH IN HIGHER ELAVATIONS...LOOK FOR ALL RAIN IN PIEDMONT AREAS.
COULD DOWNGRADE WINTER STORM WARNING FOR TODAY IN WV TO AN ADVISORY
FOR MIX PRECIP.  DONT EXPECT ADDITIONAL HEAVY RAINS SO COULD DROP
CURRENT FLOOD WATCH IN PIEDMONT AREAS. WITH UPSLOPE WINDS NNW FRIDAY
FLURRIES SE WV AND ALLEGHANY HIGHALNDS ESPECIALLY IN THE MORNING.
ROA 37/30/40 621
LYH 37/30/41 521
DAN 37/31/42 521
RNK 36/28/35 631
BLF 33/26/32 642
MV

In the hours before

Special weather statement, Feb 4, 5:35 AM EST, 2 hours 52 minutes before
VAZ043>047-058-059-042000-

FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 AM EST WED FEB 4 1998

...FLOOD WATCH THROUGH TONIGHT FOR THE PIEDMONT OF VIRGINIA...

...WIND ADVISORY THROUGH TONIGHT FOR THE PIEDMONT OF VIRGINIA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A FLOOD WATCH FOR THE PIEDMONT
OF VIRGINIA EFFECTIVE TODAY AND TONIGHT. THIS INCLUDES THE COUNTIES OF
HENRY...PITTSYLVANIA...CAMPBELL...APPOMATTOX...BUCKINGHAM...HALIFAX...
AND CHARLOTTE.

PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE INTO TONIGHT. THE SOIL
IS SATURATED...AND ANY RAIN THAT FALLS TODAY AND TONIGHT WILL QUICKLY
RUN OFF INTO CREEKS AND SMALL STREAMS. RAINFALL AMOUNTS ON THE ORDER OF
ONE INCH IN LESS THAN THREE HOURS ARE POSSIBLE IN SOME OF THE HEAVIER
DOWNPOURS...WHILE THE AVERAGE PRECIPITATION OVER THE AREA THROUGH
TONIGHT IS EXPECTED TO BE ONE AND A HALF INCHES. THIS COULD BE ENOUGH
TO INITIATE FLOODING OF SMALL RIVERS...STREAMS AND CREEKS. PONDING
OF WATER ON ROADS AND POOR DRAINAGE AREAS IS ALSO LIKELY.

IN ADDITION TO THE FLOOD WATCH...THE NATIONAL WEATHER SERVICE HAS ALSO
ISSUED A WIND ADVISORY FOR THE PIEDMONT OF VIRGINIA. NORTHEAST WINDS ARE
EXPECTED TO INCREASE TO 25 TO 35 MPH...WITH OCCASIONAL GUSTS OVER 40
MPH. WITH THE SOGGY GROUND...THIS MAY BE ENOUGH TO TOPPLE SHALLOW
ROOTED TREES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.

JACKSON
Special weather statement, Feb 4, 5:35 AM EST, 2 hours 52 minutes before
VAZ043>047-058-059-042000-

FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 AM EST WED FEB 4 1998

...FLOOD WATCH THROUGH TONIGHT FOR THE PIEDMONT OF VIRGINIA...

...WIND ADVISORY THROUGH TONIGHT FOR THE PIEDMONT OF VIRGINIA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A FLOOD WATCH FOR THE PIEDMONT
OF VIRGINIA EFFECTIVE TODAY AND TONIGHT. THIS INCLUDES THE COUNTIES OF
HENRY...PITTSYLVANIA...CAMPBELL...APPOMATTOX...BUCKINGHAM...HALIFAX...
AND CHARLOTTE.

PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE INTO TONIGHT. THE SOIL
IS SATURATED...AND ANY RAIN THAT FALLS TODAY AND TONIGHT WILL QUICKLY
RUN OFF INTO CREEKS AND SMALL STREAMS. RAINFALL AMOUNTS ON THE ORDER OF
ONE INCH IN LESS THAN THREE HOURS ARE POSSIBLE IN SOME OF THE HEAVIER
DOWNPOURS...WHILE THE AVERAGE PRECIPITATION OVER THE AREA THROUGH
TONIGHT IS EXPECTED TO BE ONE AND A HALF INCHES. THIS COULD BE ENOUGH
TO INITIATE FLOODING OF SMALL RIVERS...STREAMS AND CREEKS. PONDING
OF WATER ON ROADS AND POOR DRAINAGE AREAS IS ALSO LIKELY.

IN ADDITION TO THE FLOOD WATCH...THE NATIONAL WEATHER SERVICE HAS ALSO
ISSUED A WIND ADVISORY FOR THE PIEDMONT OF VIRGINIA. NORTHEAST WINDS ARE
EXPECTED TO INCREASE TO 25 TO 35 MPH...WITH OCCASIONAL GUSTS OVER 40
MPH. WITH THE SOGGY GROUND...THIS MAY BE ENOUGH TO TOPPLE SHALLOW
ROOTED TREES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.

JACKSON
Special weather statement, Feb 4, 5:40 AM EST, 2 hours 47 minutes before
VAZ018>020-022>024-032>035-042245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 AM EST WED FEB 4 1998

...A WINTER STORM WARNING FOR BATH COUNTY TODAY...

...A WINTER WEATHER ADVISORY IN EFFECT TODAY FOR THE REMAINDER OF
THE ALLEGHANY HIGHLANDS...THE SOUTHERN SHENANDOAH AND ROANOKE
VALLEYS...AND THE SOUTHERN FOOTHILLS OF THE BLUE RIDGE...

SNOW...HEAVY AT TIMES...WILL CONTINUE ACROSS BATH COUNTY TODAY.
AT TIMES THE SNOW MAY ACCUMULATE 1 TO 2 INCHES AN HOUR WITH STORM
TOTAL ACCUMULATIONS OF NEARLY A FOOT...HIGHER AMOUNTS ARE EXPECTED
IN THE HIGHER ELEVATIONS.  IN ADDITION TO THE HEAVY SNOW...STRONG
NORTHEAST WINDS WILL ALSO CAUSE BLOWING AND DRIFTING OF THE FRESH
SNOW.

IN THE ADVISORY AREA RAIN WILL BE MIXED WITH SNOW...AND MAY EVEN
BECOME MOSTLY SNOW AT TIMES ESPECIALLY ACROSS THE HIGHER
TERRAIN TODAY.  ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE...
MAINLY IN THE HIGHER ELEVATIONS.

ADDITIONALLY WITH THE GROUND SATURATED FROM RECENT RAIN...SOME
MINOR FLOODING OF SMALL STREAMS AND CREEKS IS POSSIBLE.  PONDING OF
WATER ON ROADS AND POOR DRAINAGE AREAS COULD ALSO OCCUR IN SOME OF
THE HEAVIER RAIN.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA
OUTLET FOR FORECASTS AND ADDITIONAL STATEMENTS FROM THE NATIONAL
WEATHER SERVICE.

NOGUEIRA
Special weather statement, Feb 4, 5:40 AM EST, 2 hours 47 minutes before
VAZ018>020-022>024-032>035-042245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 AM EST WED FEB 4 1998

...A WINTER STORM WARNING FOR BATH COUNTY TODAY...

...A WINTER WEATHER ADVISORY IN EFFECT TODAY FOR THE REMAINDER OF
THE ALLEGHANY HIGHLANDS...THE SOUTHERN SHENANDOAH AND ROANOKE
VALLEYS...AND THE SOUTHERN FOOTHILLS OF THE BLUE RIDGE...

SNOW...HEAVY AT TIMES...WILL CONTINUE ACROSS BATH COUNTY TODAY.
AT TIMES THE SNOW MAY ACCUMULATE 1 TO 2 INCHES AN HOUR WITH STORM
TOTAL ACCUMULATIONS OF NEARLY A FOOT...HIGHER AMOUNTS ARE EXPECTED
IN THE HIGHER ELEVATIONS.  IN ADDITION TO THE HEAVY SNOW...STRONG
NORTHEAST WINDS WILL ALSO CAUSE BLOWING AND DRIFTING OF THE FRESH
SNOW.

IN THE ADVISORY AREA RAIN WILL BE MIXED WITH SNOW...AND MAY EVEN
BECOME MOSTLY SNOW AT TIMES ESPECIALLY ACROSS THE HIGHER
TERRAIN TODAY.  ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE...
MAINLY IN THE HIGHER ELEVATIONS.

ADDITIONALLY WITH THE GROUND SATURATED FROM RECENT RAIN...SOME
MINOR FLOODING OF SMALL STREAMS AND CREEKS IS POSSIBLE.  PONDING OF
WATER ON ROADS AND POOR DRAINAGE AREAS COULD ALSO OCCUR IN SOME OF
THE HEAVIER RAIN.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA
OUTLET FOR FORECASTS AND ADDITIONAL STATEMENTS FROM THE NATIONAL
WEATHER SERVICE.

NOGUEIRA
Special weather statement, Feb 4, 6:20 AM EST, 2 hours 7 minutes before
VAZ007-009>017-WVZ042>045-042245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 AM EST WED FEB 4 1998

...A WINTER STORM WARNING FOR HEAVY SNOW FOR MUCH OF SOUTHWEST VIRGINIA
AND SOUTHEAST WEST VIRGINIA TODAY...

...THREAT OF HEAVY RAIN IN SOUTHWEST VIRGINIA TODAY...

THE NATIONAL WEATHER SERVICE HAS CONTINUED THE WINTER STORM WARNINGS FOR
HEAVY SNOW TODAY IN SOUTHWEST VIRGINIA TO THE WEST OF THE BLUE RIDGE...
INCLUDING ALL OF THE NEW RIVER VALLEY. THE HEAVY SNOW WARNING HAS ALSO
BEEN CONTINUED FOR SOUTHEAST WEST VIRGINIA. MOSTLY RAIN IS FALLING IN
SOUTHWEST VIRGINIA EARLY THIS MORNING...WHILE THERE IS A MIXTURE OF
RAIN AND SNOW IN SOUTHEAST WEST VIRGINIA. THE RAIN IN SOUTHWEST
VIRGINIA MAY STILL MIX WITH AND AT TIMES CHANGE OVER TO A WET SNOW.
SNOWFALL AMOUNTS OF 2 TO 4 INCHES ARE STILL POSSIBLE TODAY.

IN ADDITION...PRECIPITATION TODAY IS EXPECTED TO BE HEAVY AT TIMES.
AVERAGE RAINFALL AMOUNTS THROUGH TONIGHT WILL BE AROUND AN INCH. THIS
MAY BE ENOUGH TO CAUSE MINOR FLOODING ALONG CREEKS AND SMALL STREAMS.
PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.

NORTHEAST WINDS ARE ALSO EXPECTED TO INCREASE TO 20 TO 30 MPH...WITH
GUSTS OVER 40 MPH...ESPECIALLY ON THE HIGHER RIDGES. THIS MAY BE STRONG
ENOUGH TO TOPPLE SHALLOW ROOTED TREES IN THE SOGGY GROUND.

A STRONG LOW PRESSURE SYSTEM NEAR SOUTHERN SOUTH CAROLINA THIS MORNING
WILL TRACK SLOWLY UP THE COAST TODAY AND TONIGHT. THIS WILL BRING
PERIODS OF HEAVY PRECIPITATION AND STRONG GUSTY WINDS TO SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA. COLDER AIR TO THE NORTH WILL
FILTER IN ON THE STRONG NORTHEAST WINDS...WHICH WILL KEEP THE AREA
RIGHT ON THE BRINK BETWEEN RAIN AND SNOW.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE
LATEST FORECASTS...STATEMENTS AND POSSIBLE WARNINGS.

JACKSON
Special weather statement, Feb 4, 8:23 AM EST, 4 minutes before
VAZ007-009>017-WVZ042>045-042245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
823 AM EST WED FEB 4 1998

...A WINTER WEATHER ADVISORY FOR MUCH OF SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA TODAY...

...THREAT OF HEAVY RAIN IN SOUTHWEST VIRGINIA TODAY...

THE NATIONAL WEATHER SERVICE HAS DOWNGRADED THE WINTER STORM WARNING
TO A WINTER WEATHER ADVISORY SOUTHWEST VIRGINIA AND SOUTHEAST WEST
VIRGINIA... INCLUDING ALL OF THE NEW RIVER VALLEY. RAIN IS NOW
FALLING OVER SOUTHWEST VIRGINIA AND A MIXTURE OF RAIN AND SNOW IN
SOUTHEAST WEST VIRGINIA. THE RAIN IN SOUTHWEST VIRGINIA MAY STILL
MIX WITH AND AT TIMES CHANGE OVER TO A WET SNOW.

PRECIPITATION TODAY IS EXPECTED TO BE HEAVY AT TIMES...AND WILL
LIKELY CHANGE FORM ...FROM RAIN TO SNOW ...TO SLEET AND MAYBE SOME
POCKETS OF FREEZING RAIN AND BACK SEVERAL TIMES AS POCKETS OF COLDER
AIR MOVE THROUGH THE AREA. AVERAGE RAINFALL AMOUNTS THROUGH TONIGHT
WILL BE AROUND AN INCH. THIS WILL LIKELY BE ENOUGH TO CAUSE FLOODING
ALONG CREEKS...SMALL STREAMS...AND MAIN STEM RIVERS LATER IN THE
DAY. PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS IS ALSO
LIKELY.

NORTHEAST WINDS ARE EXPECTED TO INCREASE TO 20 TO 30 MPH...WITH
GUSTS OVER 40 MPH...ESPECIALLY ON THE HIGHER RIDGES. THIS MAY BE STRONG
ENOUGH TO TOPPLE SHALLOW ROOTED TREES IN THE SOGGY GROUND.

A STRONG LOW PRESSURE SYSTEM NEAR SOUTHERN NORTH CAROLINA THIS
MORNING WILL TRACK SLOWLY UP THE COAST TODAY AND TONIGHT. THIS WILL
BRING PERIODS OF HEAVY PRECIPITATION AND STRONG GUSTY WINDS TO
SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. COLDER AIR TO THE
NORTH WILL FILTER IN ON THE STRONG NORTHEAST WINDS...WHICH WILL KEEP
THE AREA RIGHT ON THE BRINK BETWEEN RAIN AND SNOW.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE
LATEST FORECASTS...STATEMENTS AND POSSIBLE WARNINGS.

GILLEN

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 8:27 AM ESTFlash Flood WarningRNKRockbridge, City of Buena Vista6 hr
Feb 4, 8:27 AM ESTFlash Flood WarningRNKBotetourt6 hr
Feb 4, 8:27 AM ESTFlash Flood WarningRNKCity of Lexington6 hr
Feb 4, 8:27 AM ESTFlash Flood WarningRNKCity of Salem6 hr
Feb 4, 8:27 AM ESTFlash Flood WarningRNKCity of Roanoke6 hr
Feb 4, 9:58 AM ESTFlash Flood WarningRNKFranklin, Patrick5 hr
Feb 4, 11:40 AM ESTFlash Flood WarningRNKAmherst, Bedford3 hr
Feb 4, 11:40 AM ESTFlash Flood WarningRNK3 hr
Feb 4, 2:04 PM ESTFlash Flood WarningRNKRockbridge, City of Lexington4 hr
Feb 4, 2:04 PM ESTFlash Flood WarningRNKBotetourt, Montgomery, Roanoke, City of Roanoke, City of Salem4 hr
Feb 4, 2:04 PM ESTFlash Flood WarningRNKCity of Buena Vista4 hr

Nearby

Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.